A. Yes it sure can. Increased bile acid levels can signify a liver shunt. When blood by-passes the liver and is not filtered properly this can cause an increase in ammonia which can cause seizures. I would discuss with your vet about prescribing lactulose which is commonly used to help keep the ammonia levels down. I would also discuss with your vet about a permanent surgical correction of the liver shunt, but this can only be done if the shunt is outside the liver (extrahepatic) and not inside the liver (intrahepatic).
I would also recommend keeping your pet on a liver friendly diet such as Royal canine hepatic or Hill's L/D.
DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.
IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training.
Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD.
User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions.
petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice.
Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.
Your account has been reactivated.